Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Prednisone for major flare-ups

TracyLynneTTracyLynne Posts: 599
edited 06/11/2012 - 8:24 AM in Arthritis, Osteoarthritis
I am still working with my latest specialist to determine exactly WHICH type of arthritis I have; she feels it is probably ankylosing spondylitis with enthesitis (inflammation where any tissue attaches to bone).

I've done two drug trials so far; Froban (Flurbiprofen), an NSAID, and Sulfasalazine. The Froban had to be reduced because it was too hard on my stomach, and the sulfasalazine caused the same problems along with incessant vomiting several times a week.

Last week, a doctor at my clinic got instructions from the specialist on call in Vancouver to remove me from the sulfasalazine altogether and start me on 20 mg of prednisone until I see my specialist this coming week. That change made an incredible difference; prior to that, my pain levels hit an all-time high for no apparent reason, and within 24 hours of starting the steroid, my pain levels were reduced by approximately 80%, INCLUDING spasms that have been completely unmanageable for about eight months.

I have only used prednisone in the past for lung problems, but I am aware of the nasty side effects.

For anybody who has had to take it for various forms of arthritis, can you tell me:- (a) When you wean off it, does the pain return right away and as intense as it was before you started taking it? (b) Is it something that can be used off and on for occasional flare-ups when pain meds don't manage the pain?

I'd appreciate hearing from those of you who have had to use it. I fly down to see my specialist on Tuesday, so I expect she will move on to the next "step" in the way of meds and decide what to do about the prednisone then.

Thanks for your input.

Tracy
advertisement

Comments

  • I have no experience with it but recently talked to two people that have and they both said they took it for a couple of days and the pain was gone and pretty much stayed gone. They said once in awhile they will have a flare up and have to take it for a short time. I know this is not a good drug long term but I sure wish my Doc would suggest it for me.

    I'm glad to hear its working for you.. Keep us posted.

    Suziee
  • I have used this for arthritic pain and it has been wonderful. Yes its not good as a long-term medication but for short-term use its great.

    My doc won't prescribe it to me now for some strange reason, but I'm hoping that if I see a locum doctor than he will.

    Im so glad it has brought you relief from those nasty cramps etc that are just so very painful.

    I wish you all the best for Tuesday when you meet up with your doctor.

    Love Danni x
  • My main concern is that once I started, they wouldn't take me off, and that scares the heck out of me.

    I appreciate your input, and will keep you posted on my visit with the rheumatologist on Wednesday!!

    Tracy
  • I'm allowed to use it on a short term basis. 10-20 days at a time, once or twice a year. It takes all of my pain away. Why is it that everything that really helps is bad for you when used long term? I don't think any reputable doc will let a patient use steroids on a continuous basis, although I have heard of people using for extended periods on very small dosages 2.5 to 5m. I keep hoping that within my lifetime (I'm 54) a safe long term treatment will be discovered.
  • I've talked to several people in the past week who take it for flare-ups; funny how you never hear about a treatment until you need it yourself, then you find out that everyone else has experience with it!

    I'm glad to hear you get good relief from it. I've been on it 10 days now, and can't believe the change. I was supposed to fly out to see my specialist today, but we're snowed in....I'm going to try again this afternoon, as I REALLY need to talk to her about the changes that have been made with meds so we can get back on track with HER plan.

    I was just told about the Road Back Foundation, which deals with rheumatological issues; I googled it and did a bit of reading, but it's quite a complicated process, I think. They deal with antibiotic protocol and use different drugs than the "usual" disease modifying drugs; you might find it interesting.

    Thanks again, and I'll keep you posted. One thing that's making me crazy is my nerve sensations....that is one thing the prednison DOESN'T fix!

    Tracy
  • Ah, yes nerve sensations. My doc started me on Neurontin a few weeks ago. I'm up to 1800mg per day and don't want to go any higher. I feel it has made a difference. I was told it could take 4-6 weeks before I get full benefit. Two things it has tremendously helped with is sleeping and anxiety.
  • I was on Neurontin for about three years, and it was amazing for sleep. It didn't do anything for nerve stuff, but that has all changed, so I'd like to try it again if my latest drug trial doesn't work. I can't afford to go back to the 15 years of NO sleep....that really sent me over the edge.

    I'm going to be starting on Methotrexate next week; I'm not looking forward to the side effects, but the pain lately far outweighs those concerns, so I've just had my TB test, chest x-ray and bloodwork done in preparation.

    bubblegum...we live in southeastern B.C. and our winters come early!! Today it is pouring rain, though, so the white stuff will be gone for a few days! :-C

    Take care, and hope you all have a decent weekend.

    Tracy
  • I titrated down slowly off the prednisone and took my last dose a week ago. Today the spasms are creeping back, slowly, and my low back and SI joints have gone crazy. My physiotherapist could NOT believe the change she saw since my appointment last Friday.

    Are any of you out there on low doses (i.e. 5 to 7.5 mg.) for extended periods of time? Do you get the "normal" side effects of bloating, etc., with that low dose? I'm afraid I might have to suck it up and do just that for most of the winter; the cold just irritates the heck out of everything.

    I'm feeling a little annoyed right now, as I'm on week 3 of the methotrexate, just increased the dose and was sick as a dog this morning from it. My throat is now raw from the acid reflux (I'm on a high dose of stomach protectant, but it's not enough so I started on yet another medication today to "coat" any lesions that may appear). I keep wondering if it will EVER end!! ~X(

    That's my question and rant for today!

    Tracy


  • dilaurodilauro ConnecticutPosts: 9,706
    Hi Tracy, over the years I have used Prednisone on/off to handle those nasty flare ups. It has been the one medication that I can get almost immediate relief from. The biggest problem I have had with Prednisone was that it is something you generally can not take for just a couple of days. They start you with a high dosage and over time, start to diminish the dosage to a point where you can stop it without problems.
    But during that timeframe, I've experienced many different things, from mood swings to bloating.
    While effective, I really do not like taking Prednisone if I can avoid it
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • I know it sent me into immediate menopause-like symptoms, which was nasty, but the pain was decreased immensely.

    I've heard several people speak of low dose treatment that seemed to keep the worst pain at bay, but obviously it isn't the ideal choice of meds....

    Hope you're having a wonderful Thanksgiving!!

    Tracy
advertisement
Sign In or Register to comment.